What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 1:01 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, May 3, 1:01 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CDT Fri May 3 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 202 PM CDT Fri May 3 2024
Pop up summer like convection has begun to develop across the
area with the highest coverage of scattered showers currently in
NW AL. With an incredibly moist tropical air mass in place,
isolated to scattered showers and thunderstorms will easily
be supported through the evening ahead of the next shortwave.
Higher coverage of showers and storms will move in from the SW as
as the aformentioned shortwave ripples NE through the area. Higher
rainfall chances look to pick up around 5 PM in NW AL and around 8
PM in NE AL. Uncertainty remains in coverage of showers and storms
as the shortwave moves through. What seems likely at this point
is a cluster of scattered rain and storms moving into NW AL and
continuing east throughout the night. CAMS continue to diverge on
solutions with the passage of the shortwave with some models
showing widespread light to moderate rain and others showing
corridors of heavier rain for same and dry conditions for others.
With such a moist boundary layer and a few hundred J/KG of CAPE
all storms will be capable of producing frequent lightning and
heavy downpours. Areas that do see better storm coverage will
likely see high convective rainfall rates that could produce
ponding of water and localized nuisance flooding in urban and
flood prone areas.
The shortwave and associated showers and storms looks to move out
in the early morning hours with low rain chances lingering into
Saturday.
&&
.SHORT TERM...
(Saturday through Monday)
Issued at 202 PM CDT Fri May 3 2024
Saturday, and the remainder of the short term, offers the same
forecast challenges. A weak syntopic pattern remains in place with
broad mid level ridging to our east allowing for subsequent
shortwaves to ripple through the area. The passage of a shortwave
tomorrow afternoon will again trigger our highest chances and
highest coverage of rain and storms. Once again, tricky pop up
convection remains a possibility starting in the late morning
ahead of the shortwave.
This pattern continues on Sunday into Monday as a mid level trough
in the Plains pushes at least two more shortwaves through the
area. This will maintain medium to high PoPs across the CWA with
highest coverage of rain and storms reserved for each afternoon.
While each day will pose a threat for frequent lightning and heavy
rainfall, no severe weather is anticipated through the duration
of the short term. As for anticipated rainfall, overall weekend
QPF amounts will likely vary greatly in spatial coverage. With
favorable environmental factors in place for efficient rainfall
production, showers could easily dump a quarter to a half inch in
a brief period of time for isolated areas. While this alone is not
enough to raise flooding concerns, periods of heavy rainfall
could continue to trigger ponding of water and nuisance flooding
for urban area.
When it's not raining, the tropical airmass will make for a
very humid weekend. Highs remain in the low 80s with dewpoints in
the high 60s each day.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 433 AM CDT Fri May 3 2024
After warm frontal convection spreads northeastward and out of
the region late Monday morning, the TN Valley will be solidly
within a very warm/moist tropical airmass, with dewpoints expected
to rise into the m-u 60s as southwesterly low-level flow
strengthens. Although this will contribute to greater instability
(especially during the afternoon hours), a mid-level ridge will
shift across the region downstream from the central Rockies upper
low as it begins to spread northeastward into the northern Plains,
and this should yield a lower coverage of mainly afternoon
thunderstorms from Monday-Wednesday. Overnight lows will steadily
increase into the u60s-l70s through the middle of next week (due
to both elevated SW winds and moisture advection), with highs also
warming into the mid (to perhaps upper) 80s by Wednesday.
Although details are unclear at this time range, conditions will
become more favorable for convection at the end of the extended
period (Wednesday night/Thursday), perhaps in the form of MCS
activity that may initiate along a cold front to our northwest and
propagate southeastward into the local area. Should this scenario
materialize, conditions will be favorable for organized severe
thunderstorms across our region, with boundary layer dewpoints in
the u60s-l70s beneath a belt of mid-level WSW flow of 35-45 knots.
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Fri May 3 2024
Afternoon pop up convection will make for challenging TAFs.
Scattered showers and thunderstorms are likely to develop through
the afternoon from surface heating. Kept VCTS in the prevailing to
account for uncertainty in storm coverage and intensity. Later
this evening, just before 0Z, more widespread showers and storms
will move in from the west. This will result in heavier showers
with periods of MVFR to IFR possible as reflected in the tempo
group. While strongest showers and storms will move out of the
area during the early morning hours, MVFR ceilings will likely
remain for the duration of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...RAD
SHORT TERM....RAD
LONG TERM....70
AVIATION...RAD
In the hours before
Special weather statement, May 3, 2:13 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
313 PM CDT Fri May 3 2024
TNZ076-096-032045-
Moore TN-Lincoln TN-
313 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOORE AND EAST
CENTRAL LINCOLN COUNTIES THROUGH 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 15 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayetteville, Lynchburg, Hurdlow, Mulberry, Lois, and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3528 8638 3516 8631 3516 8632 3515 8632
3515 8633 3514 8633 3511 8653 3517 8657
TIME...MOT...LOC 2013Z 249DEG 12KT 3516 8649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KTWSpecial weather statement, May 3, 2:46 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
346 PM CDT Fri May 3 2024
ALZ003>005-007-032130-
Lawrence AL-Morgan AL-Franklin AL-Limestone AL-
346 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LIMESTONE...
SOUTHEASTERN FRANKLIN...NORTHWESTERN MORGAN AND SOUTHERN LAWRENCE
COUNTIES THROUGH 430 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moulton, moving northeast at 35 mph.
HAZARD...Wind gusts in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Athens, Moulton, Priceville, Trinity, Tanner, Hillsboro, Mt
Hope, Chalybeate Springs, and Speake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3431 8760 3443 8764 3477 8698 3453 8684
3430 8744
TIME...MOT...LOC 2046Z 237DEG 28KT 3448 8728
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
30Special weather statement, May 3, 3:03 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
403 PM CDT Fri May 3 2024
ALZ006-009-TNZ076-096-097-032145-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
403 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTH CENTRAL MOORE...SOUTHEASTERN LINCOLN AND
FRANKLIN COUNTIES THROUGH 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 14 miles northeast of Moores Mill, moving northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winchester, Moores Mill, Meridianville, Hazel Green, Decherd, Cowan,
Huntland, Sewanee, New Market, and Tims Ford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3523 8587 3509 8586 3499 8586 3499 8585
3490 8584 3484 8659 3518 8637 3527 8591
TIME...MOT...LOC 2102Z 246DEG 20KT 3501 8635
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 3, 3:31 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
431 PM CDT Fri May 3 2024
ALZ003>007-032215-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-
431 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHEASTERN FRANKLIN...NORTHWESTERN MORGAN
AND CENTRAL LAWRENCE COUNTIES THROUGH 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanner, or 7 miles north of Decatur, moving northeast at 55 mph.
HAZARD...Frequent lightning, wind gusts in excess of 30 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Moulton, Redstone Arsenal,
Trinity, Courtland, Harvest, and Tanner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3457 8760 3457 8752 3458 8751 3460 8751
3489 8664 3474 8653 3436 8758 3456 8764
TIME...MOT...LOC 2131Z 235DEG 47KT 3468 8696
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
30Special weather statement, May 3, 3:47 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
447 PM CDT Fri May 3 2024
TNZ097-032215-
Franklin TN-
447 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntland, or 10 miles south of Winchester, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8615 3518 8617 3528 8592 3507 8587
TIME...MOT...LOC 2147Z 241DEG 13KT 3504 8612
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30